You are here:

Birth Control/Switching from Loestrin 24 to Lo Loestrin


Hi, I have a question about switching from Loestrin 24 to Lo Loestrin. I had been on Loestrin 24 for about five years with no issues whatsoever. At my annual appointment about a month ago my doctor decided to switch me to the Lo Loestrin, because it is a lower dose, which I take it she found to be better.

I'm now in week three of the first pack of Lo Loestrin, and have been spotting the entire time. I contacted my doctor's office yesterday and expressed my concern about the Lo Loestrin, but was told by the nurse to stick with it and it may take 2 or 3 months for the spotting to stop. She also said I may like it better due to the fact my period will probably only be about 2 days.

That's not that big a deal to me as my periods have already been very short and light with the Loestrin 24. I was sort of hoping when I called they would just switch me back to the Loestrin 24, but I guess I'm going to have to stick with the Lo Loestrin for another couple months.

Do you agree that it's normal to be spotting for this long after switching, despite the fact I have been on the pill continuously for five years and began the Lo Loestrin immediately after my last pack of Loestrin 24?

Also, as far as pregnancy itself is concerned, do you think the Lo Loestrin is as effective as the Loestrin 24? Is it possible for a pill to be too low in dosage to be effective? I had seen some things online where women had mentioned their doctors felt certain birth control pills were too low dose. It's making me nervous.

Thanks for your help.

Hi Beth,
Lo Loestrin hasn't been around as long as many of the pills, so I think we may know more as time goes by.  I do like Lo Loestrin because of the very low dose of estrogen.  I believe that it's just as effective, both because of the potent progesterone it contains plus the fact that you're taking hormone active pills for 26 days out of 28.  Most of the significant problems of the pill (blood clots) and side effects (breast tenderness, bloating) are mostly related to the estrogen.  That said, breakthrough bleeding, such as you're having, is the main side effect of Lo Loestrin.  It's possible that it will decrease and perhaps go away with time, but it may also persist.  I guess it's a matter of how long you and your doctor want to keep using it to see if the bleeding stops.  Since you were on Loestrin 24 and went right to the Lo Loestrin, I suspect that the bleeding may continue.  If so, at some point I would recommend going back to the Loestrin 24.  I'm not sure when that point is.  I realize it's a nuisance spotting every day, but it's not a serious side effect.  When you can't stand it any more, I suspect that your doctor will switch you back.  Best wishes.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.